Don't Neglect Mammograms out of Fear

3 Medications That May Raise the Risk for Post-Operative Complications

The recovery time for children's plastic surgery depends upon a number of variables. These include the type and extent of the surgery, the child's current health status, and side effects such as nausea and loss of appetite from anesthesia, pain medications, and antibiotics.

While it is important that your child take all prescribed medications after undergoing plastic surgery, certain medications unrelated to the procedure may heighten the risk for post-operative complications. Here are three ways certain medications may interfere with your child's recovery after surgery and what you can do about them:


If your child has a bleeding or platelet disorder, the pediatrician may have prescribed anticoagulant medications such as Warfarin. This medication prevents the blood from becoming too thick, which can increase the risk for a blood clot.

While effective in thinning the blood, prescription anticoagulants may raise the risk for post-operative bleeding, or even hemorrhaging. Sometimes, anticoagulant drugs are discontinued a week or so prior to having surgery to avoid intra-operative bleeding, however, deciding to withdraw anticoagulant therapy prior to elective surgery is determined on a case-by-case basis. 

If your child takes blood thinners and starts bleeding at the surgical site when you get home from the hospital, call the surgeon immediately. You may be instructed to apply gentle pressure to the suture line, or if bleeding is severe or prolonged, you may be advised to seek emergency medical treatment. 

Anti-Seizure Medication

Anti-seizure medications may also raise the risk for complications after surgery. While the seizure medications themselves may not lead to problems, they may interact with pain medications, intensifying adverse reactions such as extreme drowsiness, dizziness, confusion, lethargy, and inability to move about.

The risk for falls may also be greater when your child tries to ambulate unassisted for the first time after surgery. If your child takes medication to control seizures while taking medication to reduce post-surgical pain, make sure you monitor the patient for unusual behavior or excessive drowsiness. If you notice anything peculiar, call the physician right away, or seek treatment at the nearest hospital.

Beta Blockers

If your child has been diagnosed with a cardiovascular condition such as a heart arrhythmia, has high blood pressure, a structural defect of the heart, or was born with a congenital heart condition, the cardiologist may have prescribed beta blockers.

These medications help maintain an optimal rate and rhythm of the heart and can prevent the heart from beating too fast. If taken in combination with narcotic pain medications, beta blockers can cause a dangerous lowering of the heart rate known as bradycardia, as well as shallow breathing.

If your child takes beta blockers, discuss your child's post-operative recovery period with both the cardiologist and the surgeon. Changes in the patient's medication protocol may be necessary to help minimize the risk of drug-related complications.

If your child takes any of the above medications and is facing plastic surgery, work with all of the patient's physicians to help develop an effective treatment plan to help ensure an uneventful recovery. The better your child's medications and health conditions are managed, the more positive the outcome will be.